Hail, St. Clair
- When
- July 17, 12:31 PM EST
- Where
- St. Clair County, 4.85 mi NNE of Capac
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.080, -82.870
Thunderstorms moving through the M-59 corridor produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms moving through the M-59 corridor produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 17, 11:20 AM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1220 PM EDT SAT JUL 17 2010 .UPDATE... ISSUING AN UPDATED FORECAST DISCUSSION TO PROVIDE LATEST THOUGHTS ON CONVECTIVE POTENTIAL FOR THIS AFTERNOON. INHERITED FORECAST IS IN FINE SHAPE AND NO CHANGES TO THE GOING GRIDS ARE ANTICIPATED. A LITTLE SURPRISING TO SEE 12Z DTX SOUNDING ARRIVE WITH THAT MUCH INSTABILITY (3000 J/KG) WITH HIGH LCL/LFC HEIGHTS. LATEST MODEL SOUNDINGS CONTINUE THE TREND THAT SUGGESTS LITTLE TO NO CAPPING WILL EXIST BY EARLY AFTERNOON. THE BELIEF IS THAT SCATTERED SHOWERS AND THUNDERSTORMS WILL EVENTUALLY DEVELOP ALONG A WEAK FRONTAL BOUNDARY THAT IS NOW SINKING THROUGH THE SAGINAW BAY VICINITY. INDICATIONS ARE THIS FRONTAL BOUNDARY WILL BE PLACED ALONG THE I 69 CORRIDOR AT 18Z...EXITING THE FAR SOUTHEASTERN CWA BY 23Z. SURFACE OBSERVATIONS THIS MORNING HAVE SHOWN LITTLE DIFFERENCE ACROSS THIS FRONT BOTH FROM A WIND AND THETA E PERSPECTIVE. THIS BRINGS SOME QUESTION AS TO THE FUTURE STRENGTH OF CONVERGENCE AND ANY ASSOCIATED AGEO CIRCULATIONS OCCURRING ALONG IT. IT IS POSSIBLE THAT BEARISH SENTIMENT WITHIN THE MODELS IS DUE TO THE LACK OF CONVERGENCE. A DECENT PROXY FOR THE AIRMASS DISCONTINUITY IS WITH SC/AC LINE THAT HAS BEEN PUSHING EASTWARD ACROSS CENTRAL LOWER. IN ADDITION...HAVE BEEN WATCHING A BOUNDARY LIFT NORTHWARD THROUGH PORTIONS OF LENAWEE/WASHTENAW/WAYNE/MACOMB COUNTIES ON KDTX/TDTW. LARGE SCALE FORCING IS LACKING TODAY...AND PRIMARY DRIVERS FOR CONVECTION WILL BE AFOREMENTIONED CONVERGENCE SWITCHING OVER TO ANY DEVELOPING COLD POOLS. THERE IS THE POSSIBILITY THE TWO BOUNDARIES MAY SQUEEZE TOGETHER FOCUSING A SHARPER STREAMLINE EARLY THIS AFTERNOON. AVAILABLE WIND SHEAR IS A TOUCH LESS THAN ANTICIPATED WITH 25 KNOTS OR LESS OF 0-6 KM BULK SHEAR. THIS FAVORS MULTICELL ORGANIZATION WITH A BREVITY TO SEVERE POTENTIAL WITH EACH THUNDERSTORM. WIND GUSTS TO 60 MPH WILL BE POSSIBLE...AND LARGE CAPE DENSITY DOES SUPPORT HAIL OF 1 INCH IN DIAMETER. && .AVIATION...ISSUED 708 AM EDT SAT JUL 17 2010 AS NOCTURNAL CONVECTION HAS MOSTLY RUN ITS COURSE IN THE SAGINAW VALLEY AND NORTHERN THUMB, ATTENTION TURNS TO NEW DEVELOPMENT EXPECTED BY MID AFTERNOON OVER SOUTH SECTIONS OF THE REGION. THE MOST FAVORED AREA FOR NEW STORM INITIATION REMAINS TO THE SOUTH AND EAST OF A LINE FROM PORT HURON TO HOWELL WHERE A WEAK SURFACE TROUGH WILL BE LOCATED AT PEAK DAYTIME HEATING. THE LATEST HIGH RESOLUTION MODEL OUTPUT INDICATES SCATTERED STORM COVERAGE INITIALLY WITH A TREND TOWARD FILLING INTO A BROKEN LINE AS THE PATTERN MOVES QUICKLY TOWARD THE SOUTH AND EAST. THE STORM HAZARD WILL BE OVER BY EARLY EVENING WITH VFR CONDITIONS THEN EXPECTED THROUGH THE NIGHT ALONG WITH A GRADUALLY BACKING SURFACE WIND. THE NEXT ROUND OF STORMS FROM THE MIDWEST IS EXPECTED TO TAKE UNTIL MID SUNDAY MORNING TO ARRIVE IN SE MICHIGAN. && .PREV DISCUSSION...ISSUED 341 AM EDT SAT JUL 17 2010 SHORT TERM... TODAY AND TONIGHT CLUSTERS OF SHOWERS HAVE DEVELOPED IN THE SAGINAW VALLEY AND NORTHERN THUMB EARLY THIS MORNING AS MID LEVEL MOISTURE STREAMS BACK INTO LOWER MICHIGAN FROM THE WEST. THERE HAS BEEN SOME THUNDER AS WELL DESPITE MODEST MID LEVEL LAPSE RATES INDICATED IN HOURLY MESOANALYSIS, GENERALLY LESS THAN 6C/KM, AND MODEL 850 MB LI BARELY <0C. DRY AIR INDICATED ABOVE 700 MB IN 00Z SOUNDINGS THROUGHOUT THE REGION WILL ALLOW A FEW MORE HOURS OF NOCTURNAL COOLING ALOFT AND MAINTAIN ADEQUATE ELEVATED INSTABILITY FOR AN ISOLATED THUNDERSTORM THROUGH MID MORNING. A MENTION OF SUCH WILL BE MAINTAINED IN THE FORECAST FOR THAT AREA DOWN TO ABOUT THE INTERSTATE 69 CORRIDOR. EXPECT A LULL IN CONVECTION FOR A FEW HOURS DURING THE LATE MORNING AND EARLY AFTERNOON AS THE TRANSITION TO SURFACE BASED CONVECTION TAKES PLACE. ONCE THIS OCCURS, STORMS THIS AFTERNOON COULD APPROACH SEVERE LIMITS SOUTH AND EAST OF A LINE ROUGHLY FROM PORT HURON TO HOWELL, OR ROUGHLY ALONG THE EXPECTED POSITION OF A SURFACE TROUGH THAT WILL HELP FOCUS STORM DEVELOPMENT. MODEL FORECAST SOUNDINGS CONTINUE TO SUPPORT EXPECTATIONS OF A RELATIVELY UNCAPPED PROFILE AND INITIATION AROUND 18Z. THE RELATIVELY EARLY INITIATION MAY PREVENT THE REALIZATION OF MLCAPE ADVERTISED TO APPROACH 2000 J/KG IN THE NAM WITH A SURFACE PARCEL OF 88/65. HOWEVER, EVEN THE MORE MODEST GFS SOUNDINGS MANAGE MLCAPE AROUND 1600 J/KG WHICH IS PLENTY GIVEN 0-6KM SHEAR APPROACHING 30 KNOTS AND NEGATIVE BUOYANCY CONTRIBUTIONS FROM DRY AIR ALOFT AND HIGH CLOUD BASE. THE UNCERTAINTY FOR SEVERE WEATHER THEN LIES IN THE EARLY INITIATION AND DEGREE OF ORGANIZATION THE STORMS HAVE TIME TO ACHIEVE BEFORE EXITING TO OUR SOUTH AND EAST POSSIBLY AS EARLY AS 22Z. A MODEST SURGE OF LESS HUMID AIR WILL FOLLOW THE SURFACE TROUGH INTO SE MICHIGAN TONIGHT, ALONG WITH WEAK SURFACE HIGH PRESSURE, RESULTING IN A PLEASANT NIGHT AROUND THE AREA. DRY CONDITIONS AND LOWS IN THE 60S OFFERED BY GUIDANCE LOOKS ACCEPTABLE. LONG TERM...SUNDAY THROUGH FRIDAY FIRST ORDER OF BUSINESS IS EXPECTED SEVERE WEATHER THREAT ON SUNDAY AS MID TROPOSPHERIC IMPULSE EMBEDDED IN STRENGTHENING WESTERLIES APPROACHES THE GREAT LAKES. A FAIR DEGREE OF CONVECTIVE FEEDBACK IN HIGHER RESOLUTION MODELS MAKES PINNING DOWN EVOLUTION OF MCS/S A BIT DIFFICULT. RETURN FLOW ACROSS THE REGION IS ALREADY UNDERWAY BUT IS AND WILL BE PARTICULARLY FOCUSED OVER THE UPPER MISSISSIPPI VALLEY TODAY AND TONIGHT ON NOSE OF LOW LEVEL JET AXIS. GENESIS REGION FOR INTENSE CONVECTION EXPECTED TO BE LATE THIS AFTERNOON AND EARLY EVENING OVER CENTRAL/SOUTHERN MN IN EXTRAORDINARILY HIGH CAPE/SHEAR REGION. DISCRETE CELLS SHOULD TO EVOLVE QUICKLY INTO A LARGE MCS... WITH MORE INTENSE SOUTHERN FLANK LIKELY TO PROPAGATE SOUTHEASTWARD ALONG INSTABILITY GRADIENT AND H85-H3 THERMAL WIND VECTOR INTO SOUTHERN WI AND NORTHERN IL BY LATE TONIGHT. NORTHERN SEGMENT OF MCS EXPECTED TO WEAKEN DRAMATICALLY AS IT CROSSES CENTRAL LAKE MICHIGAN AROUND SUNRISE SUNDAY AS IT ENCOUNTERS MORE STABLE AIR. AFTER THAT... MUCH DEPENDS ON PERSISTENCE AND DEGREE OF NORTHERN SEGMENT CONVECTIVE DEBRIS FLOATING OVER SOUTHERN LOWER MICHIGAN IN THE MORNING AND PERHAPS INTO EARLY AFTERNOON. GIVEN THAT A LARGE AMOUNT OF ENERGY WILL BE EXPENDED ON SOUTHERN FLANK OF SATURDAY NIGHT MCS... SUSPECT WE'LL HAVE A DECENT CHANCE AT DISSIPATING CONVECTIVE DEBRIS FAIRLY EARLY OVER SOUTHERN LOWER MICHIGAN SETTING THE STAGE FOR REGENERATING STRONG CONVECTION ALONG THE COLD FRONT DURING THE AFTERNOON OVER THE CWA. FOR THE REMAINDER OF THE WEEK... OVERALL ZONAL FLOW REGIME IS REMARKABLY PERSISTENT WITH WEAK GENERALLY WEST-EAST SURFACE BOUNDARIES/CONVECTIVE OUTFLOWS FLUCTUATING NORTHWARD AND SOUTHWARD UNDER THE SOUTHERN FLANK OF THE WESTERLIES. SHOULD BE A CONVECTIVELY ACTIVE PERIOD AND WILL HAVE A HARD TIME PINNING DOWN A SINGLE 12 HOUR PERIOD OVER THE NEXT WEEK WITHOUT A THREAT OF SHOWERS AND/OR THUNDERSTORMS. BEST BET WILL BE LATE SUNDAY NIGHT AND MONDAY IN WAKE OF INITIAL FRONTAL PASSAGE. MARINE... AN ISOLATED SHOWER OR THUNDERSTORM THIS MORNING WILL MAINLY IMPACT SAGINAW BAY AND LAKE HURON. THERE IS A BETTER CHANCE FOR STORMS IMPACTING LAKE ST CLAIR AND WESTERN LAKE ERIE THIS AFTERNOON. STORMS REMAIN LIKELY FOR ALL AREAS SUNDAY AS A COMPLEX DEVELOPS OVER WISCONSIN TONIGHT AND MOVES INTO LAKE HURON AND LOWER MICHIGAN SUNDAY MORNING. OTHER THAN THE STORMY CONDITIONS, CONCERNS FOR MARINE INTERESTS REMAIN MINIMAL IN TERMS OF WINDS AND WAVES THROUGH THE REST OF THE WEEKEND. WEAK HIGH PRESSURE IS EXPECTED TO BRING MORE FAVORABLE MARINE CONDITIONS FOR MONDAY BUT ANOTHER ROUND OF && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && UPDATE.......CB AVIATION.....BT SHORT TERM...BT LONG TERM....RW MARINE.......BT YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1112 AM EDT SAT JUL 17 2010 MIZ060>063-068>070-075-076-082-083-181515- SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB- WASHTENAW-WAYNE-LENAWEE-MONROE- 1112 AM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON OVER SOUTHEASTERN MICHIGAN. ACTIVITY WILL BE POSSIBLE ALONG A WEAK FRONTAL BOUNDARY THAT IS SINKING THROUGH THE AREA. THE POTENTIAL FOR SEVERE WEATHER EXISTS WITH ANY ORGANIZED THUNDERSTORMS. DAMAGING WIND GUSTS OF UP TO 60 MPH AND HAIL TO ONE INCH WILL BE POSSIBLE. THE MOST LIKELY OCCURRENCE OF THUNDERSTORMS WILL BE BETWEEN 1 AND 7 PM EDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION ON SUNDAY... MOSTLY AFTER 11 AM. THERE IS A GOOD CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AS HIGH AS 70 MPH. SCATTERED THUNDERSTORMS ARE EXPECTED ON AND OFF FOR THE REMAINDER OF THE WEEK... AS A WARM AND MOIST AIR MASS CONTINUES OVER THE SOUTHERN GREAT LAKES. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT. HOWEVER...SPOTTER REPORTS ARE STILL ENCOURAGED. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-181515- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 1112 AM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON OVER SOUTHEASTERN MICHIGAN. ACTIVITY WILL BE POSSIBLE ALONG A WEAK FRONTAL BOUNDARY THAT IS SINKING THROUGH THE AREA. THE POTENTIAL FOR SEVERE WEATHER EXISTS WITH ANY ORGANIZED THUNDERSTORMS. WIND GUSTS OF OVER 40 KNOTS WILL BE POSSIBLE. THE MOST LIKELY OCCURRENCE OF THUNDERSTORMS WILL BE BETWEEN 1 AND 7 PM EDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED SUNDAY. THERE IS A SLIGHT CHANCE THAT SOME OF THESE COULD BECOME SEVERE WITH AN ISOLATED WIND GUST AROUND 50 KNOTS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON AND OFF FOR THE REMAINDER OF THE WEEK AS A WARM AND MOIST AIRMASS CONTINUES OVER THE GREAT LAKES. THESE STORMS ARE NOT EXPECTED TO BE SEVERE HOWEVER... BUT MAY PRODUCE BRIEF WIND GUSTS TO 30 KNOTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT. HOWEVER...SPOTTER REPORTS ARE STILL ENCOURAGED. LHZ361>363-181515- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- 1112 AM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED SUNDAY. THERE IS A SLIGHT CHANCE THAT SOME OF THESE COULD BECOME SEVERE WITH AN ISOLATED WIND GUST AROUND 50 KNOTS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON AND OFF FOR THE REMAINDER OF THE WEEK AS A WARM AND MOIST AIRMASS CONTINUES OVER THE GREAT LAKES. THESE STORMS ARE NOT EXPECTED TO BE SEVERE HOWEVER... BUT MAY PRODUCE BRIEF WIND GUSTS TO 30 KNOTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ047>049-053>055-181515- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC- 1112 AM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON OVER SOUTHEASTERN MICHIGAN. ACTIVITY WILL BE POSSIBLE ALONG A WEAK FRONTAL BOUNDARY THAT IS SINKING THROUGH THE AREA. SOME OF WHICH MAY APPROACH SEVERE LIMITS WITH HAIL TO THREE QUARTERS OF AN INCH IN DIAMETER AND WIND GUSTS TO NEAR 50 MPH. THE MOST LIKELY OCCURRENCE OF THUNDERSTORMS WILL BE BETWEEN 1 AND 4 PM EDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION ON SUNDAY... MOSTLY AFTER 11 AM. THERE IS A GOOD CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AS HIGH AS 70 MPH. SCATTERED THUNDERSTORMS ARE EXPECTED ON AND OFF FOR THE REMAINDER OF THE WEEK... AS A WARM AND MOIST AIR MASS CONTINUES OVER THE SOUTHERN GREAT LAKES. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT. HOWEVER...SPOTTER REPORTS ARE STILL ENCOURAGED. CB/05 YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 65 km away, was scanning. The volume nearest the first event began at 17:29 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253244, 253245, 253247, 253249, 253250, 253251.